Thyroid UK
85,831 members100,742 posts

Hashimoto flare up

I have been having hot flashes past couple of weeks and this is way after menopause for me. What caught me by surprise though a couple of days ago while grocery shopping is that I experienced a panic attack. I suffered with these years ago but have been free for years. So, in a case like this, do I skip taking my already low dosage of Levothyroxine... I'm on a very low dosage already. I have a Doctors app tomorrow and I will mention this to her but I'd appreciate knowing if anyone else has experienced this. I'm thinking hashimoto hyper period!? Thank you

13 Replies
oldestnewest

Lily288,

If you are on a low dose of Levothyroxine it's just as likely you are undermedicated and that may be causing hot flushes and panic attack. Ask your GP to do a thyroid function test to check levels before you adjust dose.

2 likes
Reply

Clutter

This is what I was told when I first wrote in on this healthunlocked, last year but I had to reduce my dosage from 100mcg to .50mcg then down to .25mcg and I had been feeling so much better... until now and I feel or think that if I go to a higher dosage, I will feel more hyper like. Like I just told greygoose, I'm a real puzzle. However I will keep on reading on here. Thanks so much.....

Reply

Lily288,

It is entirely possible that the symptoms you think are 'hyper' are actually due to being undermedicated.

Reply

Sounds more like under-medication, to me. Are you due to have a blood test?

1 like
Reply

Greygoose

I'm almost afraid to take more because for myself I was thinking I was taking too much so I went smaller dose this morning... weird how this works for me!!

But yes, I will be seeing my doctor tomorrow and I'm sure she'll send me for blood test..Have to say that my doctor never said I was hashimoto but I learnt this information from you greygoose .. thanks...

Reply

Doctors know nothing about it, so they don't mention it - they're afraid the patient might ask questions they can't answer! lol

How much levo are you taking - or were you taking, before you reduced it?

Make sure you go for your test early in the morning - before 9 am - and fast over-night. Leave a 24 hour gap between your last dose of levo and the blood draw - which is another thing doctors know nothing about! :)

2 likes
Reply

Greygoose

You're right of course and I can only go by what other people may have gone through similar to my silly experience on here.

Years ago, I had all the symptoms of Hypothyroidism and before I ever began taking Levothyroxine, my doctor wanted to give me some kind of medicine to lower my so-called high cholesterol, but I'd read that Hypothyroidism can cause your cholesterol to read high. I refused to take those dangerous pills that supposedly reduces high cholesterol... I told my doctor that I'd read about those pills... She had me checked again for Hypothyroidism and this is when she put me on 100mcg Levothyroxine. This was at least 40 years ago.. I began to feel so much better almost right away... And about, think just this last year I began to turn "hyper"... This is what I thought was happening but you told me that I probably was overdosed with levothyroxine instead. This made sense to me because I had already lowered my levo from 100mcg to 50mcg or half of my dosage. I felt better and I went on to lower it a bit more and have been down to .25mcg for almost this whole year until now of which I feel a bit hyper with hot flashes even, and like I said earlier, I had a panic attack at the grocery store a couple of days ago. I think though, that I rode it well... I worked it out at the store without running away but attribute it to a stress I'd experienced just a couple of weeks earlier. It could be a mix of other stresses added that may have brought it on. Just to add, I'm trying my best to work through my own stress so I won't get worse, but I am definitely still interested in your thoughts and anyone similar experience...

Thanks for reading me. 😳

1 like
Reply

If you were only on 25 mcg levo, then I think it's pretty certain that you're under-medicated. 25 mcg isn't even a starter dose. Hot flushes and panic attacks are more likely to be under-medicated symptoms than over-medicated. :)

Reply

Greygoose

I'm taking your advice into consideration... just to say, I recall my doctor telling me to keep going with 25mcg and if I feel constipated or gaining weight, to up my dosage slowly and will ask my doctor to run the tests you and also consider Clutter's comment. Thanks so much girls 👋

Reply

You're welcome. :)

Reply

More likely under medicated if you are on very low dose.

If you post most recent results for thyroid, plus vitamin D, Folate, ferritin and B12

Do you know for certain that you have high thyroid antibodies (Hashimoto's)

If so are you on strictly gluten free diet?

Reply

I will aks my doctor to check all of this tomorrow slowdragon... About Hashimoto's.. No, I don't know. Is a test for antibodies, a blood test only? Thanks

Reply

Yes just blood test

Often they only test TPO antibodies

thyroiduk.org.uk/tuk/about_...

About 90% of all hypothyroidism in Uk is due to Hashimoto's

Medics tend to ignore antibodies, but as the patient we need to know

In large part because food intolerances as a result are very common

Gluten most likely, dairy sometimes

With Hashimoto's, until it's under control, our gut can be badly affected. Low stomach acid can lead to poor absorption of vitamins. Low vitamin levels stop thyroid hormones working.

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

1 like
Reply

You may also like...